Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 147, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2009, 4:36 PM CDT for Coahoma County, Quitman County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2009, 4:36 PM CDT (21:36 UTC)
- Expired
- May 27, 2009, 5:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Coahoma County, MS, Quitman County, MS
The radar
The Memphis radar (KNQA), 134 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1969 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:49 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, May 27, 1:49 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 149 PM CDT WED MAY 27 2009 .DISCUSSION... COLD FRONT WILL MOVE THROUGH THE MIDSOUTH TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OUT AHEAD AND ALONG THE FRONT. LITTLE DEVELOPMENT HAS OCCURRED THUS FAR. HOWEVER WITH THE WARM...TROPICAL AIRMASS IN PLACE MORE DEVELOPMENT SHOULD BEGIN SHORTLY. SOME STORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. COOLER AND DRIER AIR WILL ALREADY BEGIN FILTERING INTO WESTERN SECTIONS OF THE MIDSOUTH BY SUNRISE. LOWS WILL RANGE FROM THE UPPER 50S ACROSS NORTHEAST ARKANSAS TO THE UPPER 60S ACROSS NORTHEAST MISSISSIPPI. THURSDAY...LINGERING SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS FAR EASTERN SECTIONS OF THE MIDSOUTH DURING THE MORNING HOURS WHILE THE FRONT CONTINUES TO PROGRESS EAST. BY AFTERNOON...AN UPPER TROF WILL BEGIN TO PUSH INTO THE MIDSOUTH AND SET OFF A FEW MORE SHOWERS. HIGHS WILL BE COOLER WITH READINGS IN THE UPPER 70S INTO THE LOWER 80S. THURSDAY NIGHT...UPPER TROF WILL CONTINUE PUSHING EAST WHILE DRIER AIR CONTINUES TO PUSH INTO THE MIDSOUTH. THE PRECIPITATION FORECAST IS A BIT TRICKY AS MODELS CONTINUE TO PUT OUT SOME QPF FROM THE UPPER TROF. HOWEVER IT WILL DEPEND ON HOW QUICKLY THE DRIER AIR PUSHES INTO THE REGION. FOR NOW WILL KEEP 20 POPS FOR SOUTHEAST HALF OF THE CWA. LOWS WILL BE IN THE UPPER 50S TO LOWER 60S. FRIDAY INTO SATURDAY...HIGH PRESSURE WILL BUILD INTO THE MIDSOUTH. TEMPERATURES WILL REMAIN ON COOL ON FRIDAY BUT WILL WARM BACK INTO THE MID TO UPPER 80S ON SATURDAY AS WINDS TURN AROUND TO THE SOUTH. SATURDAY NIGHT INTO SUNDAY NIGHT...COLD FRONT WILL DRIFT SOUTH OUT OF THE GREAT LAKES. HOWEVER THE FRONT WILL BE RUNNING INTO AN UPPER RIDGE THAT WILL BE BUILDING ACROSS THE MIDSOUTH THUS EXPECT THE FRONT TO STALL. MOST LIKELY ONLY EXTREME NORTHERN PORTIONS OF THE CWA WILL SEE RAIN CHANCES IF ANY AT ALL. TEMPERATURES WILL BE APPROACHING 90 DEGREES FOR HIGHS BY SUNDAY. MONDAY INTO TUESDAY...UPPER RIDGE WILL REMAIN OVER THE MIDSOUTH. EXPECT HOT AND DRY CONDITIONS. HIGHS WILL LIKELY BE AROUND 90 DEGREES WITH LOWS IN THE UPPER 60S INTO THE LOWER 70S. TUESDAY NIGHT INTO WEDNESDAY...ANOTHER COLD FRONT WILL APPROACH FROM THE NORTHWEST AND MAY BRING THE NEXT CHANCE OF RAIN. KRM && .AVIATION... 18Z TAFS VFR CONDITIONS EXPECTED THROUGH 09Z AT TAF SITES WITH PERHAPS A PERIOD OF MVFR CONDITIONS ASSOCIATED WITH ISOLATED/SCATTERED SHOWER/THUNDERSTORM ACTIVITY THIS AFTERNOON MAINLY BETWEEN 22-24Z. UNSTABLE ATMOSPHERE ALONG WITH MID LEVEL SHORTWAVE ROTATING THROUGH LOWER MISSISSIPPI VALLEY WILL BRING ISOLATED/SCATTERED SHOWER THUNDERSTORM ACTIVITY TO AREA THROUGH EARLY EVENING. KEPT VCTS PREVAILING IN TAFS WITH A TWO HOUR TEMPO PERIOD BETWEEN 22-24Z. AFTER FRONTAL PASSAGE TONIGHT MVFR CEILINGS/VISIBILITIES ANTICIPATED AFTER 09Z WITH IMPROVEMENT IN VISIBILITIES AFTER 12Z. CJC && .PRELIMINARY POINT TEMPS/POPS... MEM 63 80 61 81 / 50 20 10 10 MKL 65 78 58 80 / 50 20 20 10 JBR 60 78 58 81 / 40 20 10 10 TUP 69 82 60 81 / 50 30 20 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 27, 3:05 AM CDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 305 AM CDT WED MAY 27 2009 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-281015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 305 AM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WEST OF A LINE FROM PARIS TENNESSEE TO COFFEEVILLE MISSISSIPPI. SOME SEVERE THUNDERSTORMS MAY FORM AHEAD OF A COLD FRONT WHICH WILL MOVING INTO THE REGION THIS AFTERNOON AND TONIGHT. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 8:50 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale, Shelby, Tipton | 40 min |
| May 26, 7:42 PM CDT | Flash Flood Warning | MEG | Craighead | 3 hr |
| May 26, 8:08 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 52 min |
| May 26, 10:08 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Poinsett | 28 min |
| May 27, 5:14 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Randolph | 36 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.